Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 2, 2004, 2:21 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2004, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 2, 2004, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 021821 SVROKX CTC011-021900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 221 PM EDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT * UNTIL 300 PM EDT * AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF LEBANON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BALTIC AROUND 230 PM NORWICH AROUND 235 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4169 7222 4156 7231 4138 7187 4160 7180
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:30 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 2, 1:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE UPTON NY 130 PM EDT FRI JUL 2 2004 .SHORT TERM (TODAY)... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA...SO WILL UPDATE PUBLIC AND MARINE ZONES TO REFLECT THIS. SHORTWAVE WITH STRONG UPPER LOW OVER SOUTHERN QUEBEC WILL SLOWLY SLIDE SOUTHEAST INTO NORTHERN NEW ENGLAND DURING THE DAY WITH DECENT VORTICITY PASSING OVER EASTERN TWO-THIRDS OF CWA THIS AFTERNOON. AT THE SURFACE...A COLD FRONT WHICH IS ALIGNED NE-SW OVER THE EASTERN GREAT LAKES WILL SLOWLY PUSH TOWARD THE COAST BY LATE THIS EVENING. TO THE EAST...A PRE-FRONTAL TROUGH RUNS N-S ALONG THE NY-CONN BORDER DOWN INTO THE METRO AREA. LAPS ANALYSIS SHOWS THE BEST INSTABILITY LIES EAST OF THIS SURFACE TROUGH...ALONG THE THETA-E RIDGE AXIS. 12Z OKX SOUNDING CONFIRMS THIS WITH LOW-MID LEVEL LAPSE RATES OF 7 C/KM...SURFACE CAPE OF 3100 J/KG...AND LI OF -7. WILL CONTINUE WITH HIGHEST CHANCE POPS FOR THE EASTERN ZONES TODAY AS THE COLD FRONT OVER THE GREAT LAKES/OHIO VALLEY STATES JUMPS INTO THE TROUGH AXIS THIS AFTERNOON. AFTER LOW CLOUDS AND FOG BURN OFF BY 14Z...THE COMBINATION OF DAYTIME HEATING...WEAK FRONTAL CONVERGENCE... INCREASING 0-6KM DIRECTIONAL SHEAR TO AROUND 40 KTS...MODERATE INSTABILITY...DRIER MID-LEVEL AIR ADVECTING IN...AND SOME LEFT FRONT JET REGION SUPPORT...WILL RESULT IN SCATTERED CONVECTION THIS AFTERNOON WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS. THE LACK OF A STRONG TRIGGER MAY BE A SAVING GRACE...ALTHOUGH WITH CONVECTIVE TEMPS IN THE LOW 80S WONT NEED MUCH OF A PUSH. WILL HAVE TO WATCH FOR DEVELOPMENT ALONG ANY SEABREEZE BOUNDARIES AND EASTERN EDGE OF PRE-FRONTAL TROUGH. WITH THIS SCENARIO...THE MAJOR THREAT WITH DEVELOPING STORMS WOULD BE THE POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL. OTHERWISE...FORECAST LOOKS ON TRACK. ADDITIONAL UPPER AIR DATA WILL BE AVAILABLE THIS AFTERNOON...AS STATION KOKX WILL CONDUCT AN 18Z RADIOSONDE OBSERVATION DUE TO THE THREAT OF SEVERE WEATHER. && .HYDROLOGY...ISOLATED ONE-QUARTER TO ONE-HALF INCH AMOUNTS POSSIBLE IN LATE DAY SHOWERS AND THUNDERSTORMS. THIS WILL HAVE LITTLE OR NO IMPACT ON AREA RIVERS AND STREAMS. && .AVIATION...AREAS OF MVFR VSBYS FOR HAZE. EXPECT WDLY SCT-SCT TSRA ACTIVITY FROM ABOUT 18Z THROUGH 03/02Z. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35KT...HAIL AND AREAS OF HEAVY RAIN. VSBYS AND CIGS ASSOCIATED WITH TSRA WILL BE IFR. FRONTAL BOUNDARY SWINGS THROUGH EARLY THIS EVENING...ENDING THREAT FROM NORTHWEST TO SOUTHEAST. && .MARINE...LOCAL VSBY REDUCTIONS IN TSTMS POSSIBLE THIS AFTERNOON AND EVENING...OTHERWISE QUIET ON THE WATERS THROUGH SUNDAY EVENING. SEAS MAY COME UP TO SCA CRITERIA LATE SUN NIGHT INTO EARLY MON MORNING WITH LONG-FETCH SOUTHERLY FLOW OF ABOUT 15 KT. && .PREVIOUS DISCUSSION... SHORT TERM (TONIGHT THROUGH SUNDAY)... FOLLOWING THE COLD FRONTAL PASSAGE THIS EVENING...A DRY...WARM HOLIDAY WEEKEND WILL BE ON TAP. SATURDAY WILL FEATURE ABUNDANT SUNSHINE AIDED BY A DRY NW FLOW ALOFT. HIGH PRESSURE BUILDS IN BOTH ALOFT AND AT THE SURFACE. A WEAK RETURN FLOW SETS UP LATE IN THE DAY AS THE SURFACE RIDGE AXIS SLIPS OFFSHORE. SUNDAY WILL SEE AN INCREASE IN HUMIDITY...BUT SHOWERS ARE LIKELY TO HOLD OFF UNTIL SUNDAY NIGHT AS WARM ADVECTION STRENGTHENS. LONG TERM...(MONDAY THROUGH THURSDAY)... WESTERLIES TO REMAIN ACTIVE THROUGH THE PERIOD...SENDING A SERIES OF COLD FRONTS THROUGH THE FORECAST AREA DURING THE WEEK...THE FIRST LATE MON...AND OTHER TOWARD THE END OF THE WEEK. EACH FRONT WILL BE PRECEDED BY AN INCREASE IN HUMIDITY AND TEMPERATURES AT OR ABOVE NORMAL VALUES. SCATTERED CONVECTION IS ALSO A LIKELIHOOD ALONG AND AHEAD OF EACH BOUNDARY. **********************END OF PREVIOUS DISCUSSION********************* && .OKX WATCHES/WARNINGS/ADVISORIES... CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES. NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES. NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES. MARINE...SEVER THUNDERSTORM WATCH UNTIL 700 PM...ANZ350-353-355-330-335. &&
Hazardous weather outlook, Jul 2, 6:33 AM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 633 AM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-031107- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 633 AM EDT FRI JUL 2 2004 .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT MOVES OFFSHORE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK. ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jul 2, 9:58 AM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 958 AM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-022000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 958 AM EDT FRI JUL 2 2004 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. A COLD FRONT APPROACHING THE TRI-STATE AREA LATER TODAY WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP MAY CONTAIN LARGE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER WILL END LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV
Special weather statement, Jul 2, 2:01 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 201 PM EDT FRI JUL 2 2004 CTZ008-021845- NORTHWESTERN NEW LONDON- 201 PM EDT FRI JUL 2 2004 AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTH OF COLCHESTER...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...FITCHVILLE AROUND 215 PM...FRANKLIN AND BALTIC AROUND 220 PM...AND NORWICH AROUND 225 PM. LOOK FOR FREQUENT LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF 30 TO 40 MPH WITH THIS STORM. SMALL HAIL IS ALSO A POSSIBILITY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:20 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 40 min |
| Jul 2, 3:23 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 52 min |
| Jul 2, 3:25 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region | 35 min |
| Jul 2, 6:08 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region | 37 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.